Alert archive / Minnesota / Winter Storm Watches in 2021

Winter Storm Watch 1, NWS Grand Forks, ND

November 10, 2021Cavalier County, Pembina County, Walsh County, North Dakota; 9 counties in Minnesota

NWS Grand Forks, ND issued this winter storm watch at Nov 10, 2021, 3:06 PM CST for Cavalier County, Pembina County, Walsh County, North Dakota; 9 counties in Minnesota. It took effect at Nov 11, 2021, 12:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 10, 2021, 3:06 PM CST (21:06 UTC)
In effect from
Nov 11, 2021, 12:00 PM CST
Expired
Nov 11, 2021, 4:05 AM CST
In force
Issued by
NWS Grand Forks, ND

Counties Beltrami County, MN, Clearwater County, MN, Kittson County, MN, Lake of the Woods County, MN, Marshall County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Cavalier County, ND, Pembina County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 113 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 9.1 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2021-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2021-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2011 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

927 
WWUS43 KFGF 102106
WSWFGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Forks ND
306 PM CST Wed Nov 10 2021

MNZ001>003-029-NDZ006-014-015-024-026>030-038-039-049-052-053-
121800-
/O.NEW.KFGF.WW.Y.0008.211111T1800Z-211112T1800Z/
West Polk-Norman-Clay-Wilkin-Towner-Benson-Ramsey-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Moorhead, Breckenridge, Cando, Fort Totten,
Maddock, Leeds, Minnewaukan, Devils Lake, New Rockford, Lakota, 
Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, Hope, 
Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, 
Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, and Wahpeton
306 PM CST Wed Nov 10 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON THURSDAY TO NOON
CST FRIDAY...

* WHAT...Snow and blowing snow expected. Total snow accumulations
  of 2 to 4 inches. Winds gusting as high as 50 mph.

* WHERE...Portions of northwest and west central Minnesota and 
  northeast and southeast North Dakota.

* WHEN...From noon Thursday to noon CST Friday.

* IMPACTS...Plan on slippery road conditions. Areas of blowing
  snow could significantly reduce visibility. The hazardous
  conditions could impact the Friday morning commute. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for North Dakota can be found at
dot.nd.gov/travel and for Minnesota at 511mn.org, or by calling
5 1 1 in either state.

&&

$$

MNZ004>009-013>017-NDZ007-008-016-054-121800-
/O.NEW.KFGF.WS.A.0001.211111T1800Z-211112T1800Z/
Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall-
North Beltrami-Pennington-Red Lake-East Polk-North Clearwater-
South Beltrami-Cavalier-Pembina-Eastern Walsh-Western Walsh-
Including the cities of Hallock, Karlstad, Lancaster, Roseau, 
Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, Newfolden,
Middle River, Grygla, Red Lake, Redby, Ponemah, 
Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, 
Erskine, Bagley, Clearbrook, Bemidji, Langdon, Cavalier, 
Walhalla, Drayton, Pembina, Neche, St. Thomas, Grafton, 
Park River, Edinburg, Adams, and Lankin
306 PM CST Wed Nov 10 2021

...WINTER STORM WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
FRIDAY MORNING...

* WHAT...Heavy snow possible. Total snow accumulations of 3 to 9
  inches possible. Winds could gust as high as 50 mph.

* WHERE...Portions of north central and northwest Minnesota and 
  northeast North Dakota.

* WHEN...From Thursday afternoon through Friday morning.

* IMPACTS...Travel could be very difficult. Areas of blowing snow
  could significantly reduce visibility. The hazardous conditions
  could impact the Thursday evening and Friday morning commute. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$
1 follow-up statement
322 
WWUS43 KFGF 111005
WSWFGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Forks ND
405 AM CST Thu Nov 11 2021

MNZ005-006-009-121800-
/O.UPG.KFGF.WS.A.0001.211111T1800Z-211112T1800Z/
/O.NEW.KFGF.WS.W.0002.211111T1800Z-211112T1800Z/
Roseau-Lake Of The Woods-North Beltrami-
Including the cities of Roseau, Warroad, Greenbush, Baudette, 
Red Lake, Redby, and Ponemah
405 AM CST Thu Nov 11 2021

...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO NOON CST
FRIDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 4 to 6
  inches. Winds gusting as high as 40 mph tonight.

* WHERE...Roseau, Lake Of The Woods and North Beltrami Counties.

* WHEN...From noon today to noon CST Friday.

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions could impact the morning or evening commute.

* ADDITIONAL DETAILS...Light snow will fall this morning into
  midday but mostly melt on road surfaces. Main accumulations
  start mid to late afternoon and through tonight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for North Dakota can be found at
dot.nd.gov/travel and for Minnesota at 511mn.org, or by calling
5 1 1 in either state.

&&

$$

MNZ027-030>032-040-121800-
/O.EXB.KFGF.WW.Y.0008.211112T0000Z-211112T1800Z/
West Becker-West Otter Tail-East Otter Tail-Wadena-Grant-
Including the cities of Detroit Lakes, Fergus Falls, Perham, 
New York Mills, Parkers Prairie, Henning, Battle Lake, Wadena, 
Menahga, Elbow Lake, Hoffman, Ashby, Herman, and Barrett
405 AM CST Thu Nov 11 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
NOON CST FRIDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 4 inches.
  Winds gusting as high as 40 mph tonight into Friday morning.

* WHERE...West Becker, West Otter Tail, East Otter Tail, Wadena 
  and Grant Counties.

* WHEN...From 6 PM this evening to noon CST Friday.

* IMPACTS...Plan on slippery road conditions. Areas of blowing 
  snow could significantly reduce visibility. The hazardous 
  conditions could impact the morning commute.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for North Dakota can be found at
dot.nd.gov/travel and for Minnesota at 511mn.org, or by calling
5 1 1 in either state.

&&

$$

MNZ004-007-008-013>017-NDZ007-008-016-054-121800-
/O.UPG.KFGF.WS.A.0001.211111T1800Z-211112T1800Z/
/O.EXA.KFGF.WW.Y.0008.211111T1800Z-211112T1800Z/
Kittson-West Marshall-East Marshall-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Cavalier-Pembina-Eastern Walsh-
Western Walsh-
Including the cities of Hallock, Karlstad, Lancaster, Warren, 
Stephen, Argyle, Newfolden, Middle River, Grygla, 
Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, 
Erskine, Bagley, Clearbrook, Bemidji, Langdon, Cavalier, 
Walhalla, Drayton, Pembina, Neche, St. Thomas, Grafton, 
Park River, Edinburg, Adams, and Lankin
405 AM CST Thu Nov 11 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO NOON CST
FRIDAY...

* WHAT...Snow expected. Total snow accumulations of 3 to 5 inches.
  Winds gusting as high as 45 mph tonight into Friday morning. 

* WHERE...Portions of north central and northwest Minnesota and 
  northeast North Dakota.

* WHEN...From noon today to noon CST Friday.

* IMPACTS...Plan on slippery road conditions. Areas of blowing
  snow could significantly reduce visibility. The hazardous
  conditions could impact the morning or evening commute. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for North Dakota can be found at
dot.nd.gov/travel and for Minnesota at 511mn.org, or by calling
5 1 1 in either state.

&&

$$

MNZ022>024-028-121800-
/O.EXA.KFGF.WW.Y.0008.211111T1800Z-211112T1800Z/
Mahnomen-South Clearwater-Hubbard-East Becker-
Including the cities of Mahnomen, Naytahwaush, Waubun, Alida, 
Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, 
Upper Rice Lake, Park Rapids, and Wolf Lake
405 AM CST Thu Nov 11 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO NOON CST
FRIDAY...

* WHAT...Snow expected. Total snow accumulations of 3 to 5 
  inches. Winds gusting as high as 35 mph.

* WHERE...Mahnomen, South Clearwater, Hubbard and East Becker 
  Counties.

* WHEN...From noon today to noon CST Friday.

* IMPACTS...Plan on slippery road conditions.The hazardous 
  conditions could impact the morning or evening commute.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for North Dakota can be found at
dot.nd.gov/travel and for Minnesota at 511mn.org, or by calling
5 1 1 in either state.

&&

$$

MNZ003-029-NDZ039-049-052-053-121800-
/O.EXT.KFGF.WW.Y.0008.211112T0000Z-211112T1800Z/
Clay-Wilkin-Cass-Ransom-Sargent-Richland-
Including the cities of Moorhead, Breckenridge, Fargo, Lisbon, 
Enderlin, Gwinner, Milnor, Forman, Rutland, and Wahpeton
405 AM CST Thu Nov 11 2021

...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 6 PM THIS EVENING
TO NOON CST FRIDAY...

* WHAT...Snow expected. Total snow accumulations of 1 to 3 inches.
  Winds gusting as high as 50 mph tonight into Friday morning.

* WHERE...Portions of west central Minnesota and southeast North 
  Dakota.

* WHEN...From 6 PM this evening to noon CST Friday.

* IMPACTS...Plan on slippery road conditions. Areas of blowing
  snow could significantly reduce visibility. The hazardous
  conditions could impact the morning commute. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for North Dakota can be found at
dot.nd.gov/travel and for Minnesota at 511mn.org, or by calling
5 1 1 in either state.

&&

$$

MNZ001-002-NDZ006-014-015-024-026>030-038-121800-
/O.CON.KFGF.WW.Y.0008.211111T1800Z-211112T1800Z/
West Polk-Norman-Towner-Benson-Ramsey-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Cando, Fort Totten, Maddock, Leeds, 
Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, Aneta, 
Tolna, Grand Forks, Cooperstown, Finley, Hope, Mayville, 
Hillsboro, Hatton, Portland, and Valley City
405 AM CST Thu Nov 11 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO
NOON CST FRIDAY...

* WHAT...Snow expected. Total snow accumulations of 1 to 3 inches.
  Winds gusting as high as 50 mph tonight into Friday morning.

* WHERE...Portions of northwest Minnesota and northeast and 
  southeast North Dakota.

* WHEN...From noon today to noon CST Friday.

* IMPACTS...Plan on slippery road conditions. Areas of blowing
  snow could significantly reduce visibility. The hazardous
  conditions could impact the morning or evening commute. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for North Dakota can be found at
dot.nd.gov/travel and for Minnesota at 511mn.org, or by calling
5 1 1 in either state.

&&

$$

dtr

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this winter storm watch went out at Nov 10, 2:52 PM CST, 14 minutes earlier.

Area forecast discussion, Nov 10, 2:52 PM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
252 PM CST Wed Nov 10 2021

.SHORT TERM...(This evening through Friday)
Issued at 252 PM CST Wed Nov 10 2021

Winter impacts and how to handle headlines are the primary
headache for the period.

Upper trough extending from Saskatchewan into the Western Plains
is sending a lead shortwave into our area currently, with the
surface trough just to our west and a large area of rain across
eastern ND and far western MN. Some snow has been mixing with the
rain in portions of Langdon and Cavalier areas, but what snow
accumulated on the grass has pretty much melted. Tonight, the
upper low will begin to close off and move southeastward, with the
surface low strengthening over WI. Cold air advection will start
to pour into our CWA as the surface low deepens to the east. This
should drop the surface temps below freezing tonight across at
least the northern CWA. However, think that with surface
temperatures still very warm that impacts for tonight into
tomorrow morning will be fairly minimal with an inch or two of
accumulation on grassy surfaces in northwestern MN. Further south
and west, the precip will taper off completely for a short while
late tonight into tomorrow morning as the dry slot lifts into
eastern ND.

The dry slot will fill back in tomorrow, as the upper low drops
into MN and deepens to our east. The surface low further
strengthens over northeastern MN, with the deformation zone
strengthening over northwestern MN. The def zone will even be
pivoting over the Lake of the Woods area, bringing a pretty long
period of synoptic lift. Not much frontogenesis apparent with
this system, but northeasterly winds off of the bigger lakes could
bring some enhanced snow amounts around Lake of the Woods and
Beltrami counties. The snow will continue to wrap around the
system into Thursday night, with some accumulation all the way
towards the SD border possible as temps continue to fall. Winds
will also be increasing significantly with gusts to 40 mph
possible Thursday night. No snow on the ground to blow, but what
is falling will create areas of blowing snow an poor visibility as
we head into the Friday morning commute. Snow will taper off from
west to east during the day on Friday as the upper low pulls away
from the region and high pressure builds into the area.

There will be a range of impacts across the CWA, mainly late
Thursday into Friday morning as temperatures early on look fairly
warm. Northwestern MN near Lake of the Woods into far northern
portions of northeastern ND will see fairly heavy snow totals,
with over 4 inches of accumulation likely and over 6 inches
possible. Uncertainty is still a bit high, so went with a winter
storm watch for this area. Further west, snow totals are likely to
stay lower, but at least 1 to 2 inches of accumulation Thursday
night into Friday morning along with very strong winds will create
blowing snow impacts. Went advisory for now across eastern ND and
the Red River Valley of MN, and if more widespread white out
conditions occur can upgrade if needed.

.LONG TERM...(Friday night through Wednesday)
Issued at 252 PM CST Wed Nov 10 2021

Primary chances for impactful weather will occur early on, with
drifting snow chances Fri night, followed by a light dose of snow
over the weekend.

Fri eve will be seeing gradually diminishing winds with no
continuing snow, but the winds in the 15 to 25 mph range early on
should be enough to produce drifting of moisture laden snow, thus
creating impacts to travel.

A clipper system will offer the next chance for what would be minor
impacts to travel as the Sat aftn and Sat night time period would
contain the best chances for accumulating snow. NBM and ECMWF
ensemble probabilities right now are indicating around a 50 percent
chance for at least an inch of snow with 10 to 25 % chances for 2"
or more accumulation during the Sat afternoon and night time period.
We have continued confidence that totals will be quite limited.
Impacts caused by lower visibility should not be there this time
with rather modest wind velocities expected.

Temps will remain below the freezing mark from the weekend into
early next week, which would keep a snow pack around for at least a
little while. Another chance for minor snowfall could present around
the end of the period during the middle of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1133 AM CST Wed Nov 10 2021

Rain continues to move across the northern and western counties,
and should shift more into the Red River Valley this afternoon
and evening. Vis is down a bit in areas with rain into the 3-5SM
range, and some of the heavier bands could drop vis down to 2SM at
times this afternoon. Ceilings are all over the place with some
VFR and KDVL IFR, but should see an overall decreasing trend
through the afternoon and evening. A bit of a break in
precipitation later on tonight as the rain pushes east, but some
rain/snow mix will start in again by the end of the period at
least at the more northern airports. Winds will also be shifting
around from the south with gusts over 20 kts to northwesterly as
low pressure moves eastward.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Weather Advisory from noon Thursday to noon CST Friday
     for NDZ006-014-015-024-026>030-038-039-049-052-053.

     Winter Storm Watch from Thursday afternoon through Friday
     morning for NDZ007-008-016-054.

MN...Winter Weather Advisory from noon Thursday to noon CST Friday
     for MNZ001>003-029.

     Winter Storm Watch from Thursday afternoon through Friday
     morning for MNZ004>009-013>017.

SHORT TERM...JR
LONG TERM...WJB
AVIATION...JR
Hazardous weather outlook, Nov 10, 3:58 AM CST, 11 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
358 AM CST Wed Nov 10 2021

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-111000-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
358 AM CST Wed Nov 10 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Widespread rain moves into the area today, with a rain and snow
mix along the International Border. Rain will change over to snow
tonight into Thursday morning. There will be a brief period of
quiet weather or very light rain or snow heading into Thursday
morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Rain and snow mix increases during the morning hours, becoming
all snow through the day on Thursday. Heavier snow is expected to
develop during the afternoon and evening. Travel impacts are
expected as snow accumulates and blowing snow causes low
visibility. Winds could gust up to 40 mph, especially west of the
Red River.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 3:06 PM CSTWinter Weather AdvisoryFGFBarnes, Benson, Cass, Cavalier, Eddy, Grand Forks and 11 more45 hr

Nearby

Winter Storm Watches in Minnesota, 2021Winter Storm Watches in North Dakota, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.